Texas, 2008

Drought in Texas, April 15 to 30, 2008

April 15 to 30, 2008 · NWS BRO · 7 events in 6 counties and zones

Drought conditions intensified over the western portions of Deep South Texas by April 15 and continued through the end of April. Drought conditions over Zapata, Jim Hogg, northern Starr and western Brooks counties intensified to exceptional (D4) exceptional by the middle of April.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought conditions intensified over the western portions of Deep South Texas by April 15 and continued through the end of April. Drought conditions over Zapata, Jim Hogg, northern Starr and western Brooks counties intensified to exceptional (D4) exceptional by the middle of April. Extreme D3 drought conditions developed or continued for most other areas except close to the coast. Evaporation rates increased to one half an inch per day. Agricultural interests continued to heavily irrigate citrus, corn, onion, and other crops; sorghum production remained halted. Additional feed was brought in for area cattle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 14, 6:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 6:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
715 PM CDT MON APR 14 2008

.DISCUSSION...A HIGH PRESSURE RIDGE EXTENDING INTO THE RIO GRANDE
VALLEY CONTINUED PRODUCING MOSTLY CLEAR SKIES, DRY CONDITIONS,
SLIGHTLY LOWER THAN NORMAL TEMPERATURES AND LIGHT TO MODERATE
NORTHEAST TO EAST WINDS ACROSS THE CWA TODAY. MODERATE AND GUSTY
SOUTHEAST WINDS WILL PREVAIL OVER DEEP SOUTH TEXAS TUESDAY AND
WEDNESDAY AFTERNOON AND EARLY EVENING WITH LIGHT TO MODERATE WINDS
OCCURRING OVERNIGHT TONIGHT AND TUESDAY NIGHT. THE WINDS WILL SHIFT
TO THE NORTHEAST AND EAST ON FRIDAY AS A WEAK COLD FRONT MOVES
THROUGH THE CWA. THE WINDS WILL BECOME SOUTHEASTERLY BY SATURDAY
REMAINING LIGHT TO MODERATE THROUGHOUT THE WEEKEND. NEAR NORMAL
TEMPERATURES WILL OCCUR OVER THE CWA ON TUESDAY AND WEDNESDAY WITH
ABOVE NORMAL TEMPERATURES PREVAILING OVER THE RIO GRANDE VALLEY
THURSDAY THROUGH EARLY NEXT WEEK. DRY CONDITIONS WILL CONTINUE
ACROSS THE RIO GRANDE VALLEY THROUGH EARLY NEXT WEEK. THE CURRENT
FORECAST PACKAGE LOOKS GOOD THEREFORE NO CHANGES ARE ANTICIPATED AT
THIS TIME.
&&

.MARINE...CURRENT WINDS OVER THE ADJ GULF WATERS OF DEEP S TX ARE NE
AT 10 TO 15 KTS WITH SEAS OF 4 FEET. HIGH PRESSURE OVER EAST TEXAS
EXTENDING INTO THE WESTERN GULF OF MEXICO WILL PROVIDE A NORTHEAST
FLOW ACROSS THE COASTAL WATERS OVERNIGHT. THIS SURFACE RIDGE WILL
GRADUALLY MOVE EAST TUESDAY THROUGH EARLY WEDNESDAY...WITH A TROUGH
OF LOW PRESSURE DEVELOPING FROM NORTHEAST MEXICO THROUGH WEST TEXAS
WEDNESDAY INTO EARLY THURSDAY. WINDS AND SEAS WILL BEGIN TO INCREASE
WEDNESDAY AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE LOWER TEXAS
COAST. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE LATE WEDNESDAY
THROUGH EARLY FRIDAY.
&&

.AVIATION...VFR VIRTUALLY CLEAR THROUGH THE NEXT 24H WITH LATE
TONIGHT WITH SE FLOW AT 15 TO 20 MPH BY LATE TUESDAY PM.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...58
MESOSCALE...MARTINEZ
Hazardous weather outlook, Apr 14, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT MON APR 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 PM CDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...REMAINDER OF TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW PRESSURE OVER NORTHWEST TEXAS AND HIGH PRESSURE OVER THE
SOUTHEAST UNITED STATES WILL INCREASE THE PRESSURE GRADIENT ACROSS
DEEP SOUTH TEXAS WEDNESDAY AND THURSDAY. THIS WILL LIKELY INCREASE
THE RISK OF WILDFIRES...IN COMBINATION WITH THE CURED FUELS ACROSS
THE AREA...TO DEVELOP.

IN ADDITION...SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE COASTAL
WATERS WEDNESDAY AND THURSDAY AS WINDS AND SEAS INCREASE WITH THE
TIGHTER PRESSURE GRADIENT ACROSS THE LOWER TEXAS COAST. THIS WILL
LIKELY PROVIDE A MODERATE OF RISK OF RIP CURRENTS ALONG COASTAL
BEACHES AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Zapata

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions developed over Zapata County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought into the Rio Grande Plains and middle Rio Grande Valley.

Drought, Jim Hogg

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions developed in Jim Hogg County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought into the Rio Grande Plains.

Drought, Starr

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions developed in northern Starr County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought into the Rio Grande Plains and middle Rio Grande Valley.

Drought, Brooks

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions developed across western Brooks County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought from the Rio Grande Plains farther east into Deep South Texas.

Drought, Brooks

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions expanded into eastern Brooks County by the middle of April, and remained through the end of the month. Locally heavy rains in the county's midsection on April 27th helped ease conditions a bit, but only enough to hold the drought at D3.

Drought, Cameron

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions developed over extreme western Cameron County, which includes some water sensitive crops, by the middle of April, continuing through the end of the month. Some welcome rains on the 27th and 28th helped keep the extreme conditions from expanding farther east.

Drought, Willacy

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions developed over extreme western Willacy County, by the middle of April, continuing through the end of the month. Some welcome rains on the 27th and 28th helped keep the extreme conditions from expanding farther east.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96395, 96396, 96399, 96402, 96403, 96416, 96428.